Sign inSubmit
computersciencejournal.org is not ours. This journal is published only at thescipub.com/jcs. Report a suspicious emailcomputersciencejournal.org is not ours · Report
ArticleArticle metrics
Research Article · Open access · Published 17 July 2025

Sparse Partial Optimal Transport via Quadratic Regularization

Khang Tran1, Khoa Nguyen2, Anh Nguyen3, Thong Huynh4, Son Pham5, Sy-Hoang Nguyen-Dang4, Manh Pham6,7, Bang Vo1, Mai Ngoc Tran7, Mai Ngoc Tran8 & Dung Luong9

Journal of Computer Science, Volume 21, Issue 7, pp. 1677–1687 · doi.org/10.3844/jcssp.2025.1677.1687

3,905 accesses2,035 downloads1 citations (Crossref)Journal metrics
Cite Check for updates

Abstract

Partial Optimal Transport (POT) has recently emerged as a central tool in various Machine Learning (ML) applications. It lifts the stringent assumption of the conventional Optimal Transport (OT) that input measures are of equal masses, which is often not guaranteed in real-world datasets, and thus offers greater flexibility by permitting transport between unbalanced input measures. Nevertheless, existing major solvers for POT commonly rely on entropic regularization for acceleration and thus return dense transport plans, hindering the adoption of POT in various applications that favor sparsity. In this paper, as an alternative approach to the entropic POT formulation in the literature, we propose a novel formulation of POT with quadratic regularization, hence termed quadratic regularized POT (QPOT), which induces sparsity to the transport plan and consequently facilitates the adoption of POT in many applications with sparsity requirements. Extensive experiments on synthetic and CIFAR-10 datasets, as well as real-world applications such as color transfer and domain adaptations, consistently demonstrate the improved sparsity and favorable performance of our proposed QPOT formulation.

Licence and reuse

Open access. This article is licensed under a Creative Commons Attribution 4.0 International Licence (CC BY 4.0), as printed on the article, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original authors and the source. No permission is needed.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Tran, K., Nguyen, K., Nguyen, A., Huynh, T., Pham, S., Nguyen-Dang, S., Pham, M., Vo, B., Tran, M. N. & Luong, D. (2025). Sparse Partial Optimal Transport via Quadratic Regularization. Journal of Computer Science, 21(7), 1677–1687. https://doi.org/10.3844/jcssp.2025.1677.1687

Licence
CC BY 4.0
Issue
Volume 21, Issue 7
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
Sparse Partial Optimal Transport via Quadratic RegularizationJournal of Computer Science · Volume 21, Issue 7 · pp. 1677–1687 · CC BY 4.0Download